AP NEWS
ADVERTISEMENT

Overdose deaths prompt warning from North Carolina police

January 19, 2021 GMT

ASHEVILLE, N.C. (AP) — Police in a North Carolina city issued a warning on Tuesday for a dangerous batch of what’s believed to be fentanyl after five suspected overdose deaths in a 48-hour period.

A statement from the Asheville Police Department said it’s seeking information from the public in connection with the five people who died of suspected overdoses between Jan. 14 and Jan. 16.

The Centers for Disease Control and Prevention says pharmaceutical fentanyl is a synthetic opioid pain reliever, approved for treating severe pain, typically advanced cancer pain. It is 50 to 100 times more potent than morphine, according to the CDC.

ADVERTISEMENT

Recent cases of fentanyl-related overdose and death in the U.S. are linked to illegally made fentanyl, the center says on its webpage. It is often mixed with heroin and/or cocaine as a combination product with or without the user’s knowledge to increase its euphoric effects, the CDC says.